Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 50, NWS Midland/Odessa, TX

August 14, 2023Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 4:35 PM CDT for Presidio County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2023, 4:35 PM CDT (21:35 UTC)
Expired
Aug 14, 2023, 6:30 PM CDT
In force
115 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Presidio County, TX

The radar

The El Paso radar (KEPZ), 248 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WGUS54 KMAF 142135
FFWMAF
TXC377-142330-
/O.NEW.KMAF.FF.W.0050.230814T2135Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
435 PM CDT Mon Aug 14 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Presidio County in southwestern Texas...

* Until 630 PM CDT.

* At 435 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Presidio County

This includes the following streams and drainages...
  San Carlos, Arroyo, Van Horn Creek, Walker Creek, Grande, Rio and 
  Quinn Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3059 10479 3055 10456 3047 10456 3026 10474
      3026 10475 3027 10475 3027 10476 3029 10476
      3031 10477 3030 10478 3031 10478 3033 10480
      3033 10481 3034 10481 3035 10482 3036 10481
      3037 10482 3038 10482 3037 10484 3039 10486

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
923 
WGUS74 KMAF 142156
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
456 PM CDT Mon Aug 14 2023

TXC377-142330-
/O.CON.KMAF.FF.W.0050.000000T0000Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presidio TX-
456 PM CDT Mon Aug 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR NORTHWESTERN PRESIDIO COUNTY...

At 456 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. The expected rainfall rate is 2 to 3 
inches in 1 hour. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Presidio County

This includes the following streams and drainages...
  San Carlos, Arroyo, Van Horn Creek, Walker Creek, Grande, Rio and 
  Quinn Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3059 10479 3055 10456 3047 10456 3026 10474
      3026 10475 3027 10475 3027 10476 3029 10476
      3031 10477 3030 10478 3031 10478 3033 10480
      3033 10481 3034 10481 3035 10482 3036 10481
      3037 10482 3038 10482 3037 10484 3039 10486

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:37 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 14, 2:37 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
237 PM CDT Mon Aug 14 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 236 PM CDT Mon Aug 14 2023

The front has arrived and is currently set up somewhere just south
of the I-10 corridor, so if it feels a bit cooler stepping outside
today, that's why! With a fairly active night of thunderstorms
across the west and lingering showers continuing across SE New
Mexico for much of the morning, many spots there haven't warmed
above the 70s yet. As the front progresses southward today, much of
the region will find some relief with the far northern areas and SE
New Mexico not breaking above the 80s with 90s for much of the
Permian Basin and Trans Pecos. Models have backed off some of the
precipitation today as the monsoonal moisture is limited to the
western portions of the CWA, but the front set up across the south
may prove to be enough for a few showers/thunderstorms to develop
late afternoon. Thus, have maintained at least some isolated POPs
across the Trans Pecos for this afternoon and evening.

Unfortunately, this relief will be short lived as the shortwave
primarily responsible for this cold front dips further south to our
east, allowing the upper ridge to build over the Four Corners.
Northwesterly flow returns and drier air will settle over the area,
limiting precipitation chance for Tuesday to only the higher terrain
and Big Bend region. The process of ridge building over the west
will take the majority of Tuesday while surface winds will remain
mostly out of the east, so afternoon temperatures won't have the
chance to warm much and should look fairly similar to Monday. Any
storms that are able to develop Tuesday will be mainly diurnally-
driven and should diminish by Tuesday evening.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 236 PM CDT Mon Aug 14 2023

The upper ridge on Wednesday will extend from ID to TX as a cut low
spins off the CA coast.  The center of the ridge will slide SE
Thursday moving over OK Friday.  On Saturday the ridge will build
into the MS valley as the CA low weakens into a trough and begins to
move inland.  Sunday the center of the ridge moves over IA as a new
trough arrives on the NW coast.  Elsewhere Sunday and Monday a
Pacific hurricane moves up the outer coast of Baja.

The return of a south wind Wednesday will push temperatures back up
with highs in the triple digits across much of the Permian Basin and
Trans Pecos.  Thursday looks to be the hottest day of the week with
the 100s becoming widespread and moving into SE NM. Friday onward
have a slow decrease through the weekend. Lows in the 70s except
for the usual cool locations.

Expect to see afternoon showers and storms over the mountains each
day Wednesday through Monday.  The Pacific hurricane should not have
an effect on this area unless it was to turn inland.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Mon Aug 14 2023

KCNM and KHOB will continue to jump between VFR and MVFR due to
low clouds, likely returning back to VFR beginning around 21z.
Have included a TEMPO for TS at KCNM this evening, with impacts
also possible at KINK, KPEQ, and KHOB. Confidence just remains too
low to include in TAFs at this time. Otherwise, mainly gusty
winds out of the NE at all terminals as a front continues
southward, with gusts dying out beginning across the northern
terminals around 00z and the southern terminals sometime early
Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  93  71 101 /  10  10   0   0
Carlsbad                 67  92  70  98 /  30  10   0  10
Dryden                   75  99  75 101 /  10  20  10  10
Fort Stockton            70  96  72  99 /  20  20  10  10
Guadalupe Pass           65  86  69  90 /  30  10   0  10
Hobbs                    65  89  69  97 /  20  20   0   0
Marfa                    61  89  62  92 /  10  30  10  20
Midland Intl Airport     71  93  72 100 /  10  10   0   0
Odessa                   72  93  74 100 /  10  10   0   0
Wink                     72  96  74 101 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...88
Hazardous weather outlook, Aug 14, 1:26 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CDT Mon Aug 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible across the region this afternoon and
evening. Any storms that do develop could be accompanied by frequent
lightning, small hail, gusty wind, and brief heavy rain.

Elevated fire weather is expected today across the Big Bend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.